Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 166, NWS Lubbock, TX

June 17, 2023Briscoe County, Swisher County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 17, 2023, 4:31 PM CDT for Briscoe County, Swisher County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2023, 4:31 PM CDT (21:31 UTC)
Expired
Jun 17, 2023, 5:20 PM CDT
In force
49 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Briscoe County, TX, Swisher County, TX

The radar

The Amarillo radar (KAMA), 81 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 2:56 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2023-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2023-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1315 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:31 PM CDT, 2 hours earlier.

Area forecast discussion, Jun 17, 2:31 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Lubbock TX
231 PM CDT Sat Jun 17 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 224 PM CDT Sat Jun 17 2023

As of 1:30 pm the dryline was located from Hart to Levelland to
Welch. This dryline will continue to shift to the east this
afternoon to near the I-27/US-87 corridor. Ahead of the dryline,
southeast winds are bringing upper 60s to lower 70s dewpoints into
the forecast area. A shortwave trough was denoted in water vapor
imagery shifting east across northeastern New Mexico this afternoon
and the lift from this wave should assist in thunderstorm
development later this afternoon. Quite a bit of capping remains
across the forecast area however guidance indicates a small corridor
in the vicinity of the dryline where capping should be minimized with
700mb temps around 12-13 degrees C. Convergence along the dryline in
combination with increasing lift from the shortwave should be
capable of breaking through the marginal cap and hence isolated to
scattered convective development is expected. CAM guidance has
been more robust with convective development across our area with
the past several runs as well boosting confidence in that scenario
therefore have increased PoP chances across the Rolling Plains
and far southeastern Texas Panhandle. The environment will be
conducive for supercellular development as effective bulk shear
values of 50-60 kts are in place thanks in part to a 100kt 250mb
jet streak rotating over the area. Thermodynamically we are also
primed as lapse rates steepen with the approaching shortwave
leading to MLCAPE values of 2000-3000 J/Kg along the I-27/US-87
corridor and points east. Therefore, if a thunderstorm can break
through the cap severe weather is likely to occur and with nearly
straight hodographs splitting supercells would be possible. With
limited low-level hodograph curvature and drier air near the
surface the main threats will be large hail up to tennis balls and
damaging wind gusts to 75 mph. This activity will race off to the
east this evening with dry conditions expected by sunset.

A weak cold front will drop south through the forecast area late
tonight shifting winds to the north. These northerly winds will help
temperatures cool a bit more tonight compared to yesterday with 50s
across the far southwestern Texas Panhandle to northwestern South
Plains and 60s elsewhere. Upper-level ridging will begin to expand
over the forecast area on Sunday with the ridge axis remaining to
our west. This will keep skies mostly sunny with temperatures
warming back into the 90s area wide. /WI

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 224 PM CDT Sat Jun 17 2023

No significant changes to the extended forecast. High heat
approaching advisory levels (especially over the southern South
Plains) can be expected the first half of the upcoming work week.
The the center of the persistent subtropical ridge meandering over
northern Old Mexico will continue to do so through the extended
period, with an amplified ridge axis extending north through Texas
into the remainder of the Plains states. A signal for increased
precipitation chances due to shortwaves from the Polar Jet well to
our north transecting the ridge axis later in the week will help to
'cool' temperatures back into the 90s for Thursday and Friday. High
heat will return for the beginning of next weekend as the ridging
expands across western CONUS with no Polar Jet intrusions to
interrupt the increasing H50 heights and thickness'.

&&

.AVIATION...
(18Z TAFS)
Issued at 1249 PM CDT Sat Jun 17 2023

VFR conditions are expected through the majority of this TAF
period. A dryline will mix east through the day today with breezy
southwesterly winds developing behind it therefore KLBB and KPVW
should see breezy conditions this afternoon and early evening. A
few thunderstorms may be possible along and east of the Caprock
escarpment this afternoon and early evening as well. If
thunderstorms develop large hail, gusty and erratic winds, and
frequent lightning will be likely. It remains unclear if
thunderstorms will impact KCDS so have left any mention out of the
TAF at this time but the most likely time frame would be between
20z and 01z. Winds just off the surface will quickly ramp up this
evening leading to a period of LLWS however as a cold front moves
south these winds will weaken late tonight.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...58
LONG TERM....55
AVIATION...58
Hazardous weather outlook, Jun 17, 2:13 PM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
213 PM CDT Sat Jun 17 2023

TXZ021>044-181915-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
213 PM CDT Sat Jun 17 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

There is a slight chance of severe thunderstorms developing near the
Caprock escarpment late this afternoon and then moving into the
Rolling Plains through the early evening. Large hail up to tennis
ball size and damaging wind gusts to 75 mph are the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms may be possible Wednesday through Friday across
portions of the far southern Texas Panhandle, South Plains and
Rolling Plains.

Temperatures will approach 100 to 105 degrees across portions of the
South Plains and Rolling Plains Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 5:00 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hall, Motley28 min
Jun 17, 5:05 PM CDTSevere Thunderstorm WarningLUBKent55 min
Jun 17, 5:55 PM CDTSevere Thunderstorm WarningLUBKent, Stonewall66 min
Jun 17, 6:23 PM CDTTornado Warning Tornado observedLUBStonewall22 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.